Ask a doctor

Finacea Hypopigmentation?

My dermatologist prescribed 15% finacea gel for my acne and scarring. I am biracial with a caramel skin tone, and I have been reading that there is a slight chance of this medication causing hypopigmentation. I know the cases aren't that common, but is this something that I should actively be worried about considering I do not have light skin?

Doctor Answers (3)

Lightening from Finacea

+1

Finacea is often used for acne treatment in darker skin types because it not only prevents and treats acne pimples themselves, but it also addresses the dark spots left behind from acne which are more commonly see in darker skin types.  I don't think the lightening effect will be dramatically noticeable to cause outright hypopigmentation of your skin.  I would say continue with your prescribed regimen and follow up with your dermatologist regularly.

New York Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Finacea helps fade dark spots from acne but does NOT cause sudden dramatic bleaching!

+1

Anon,

I don't think you should worry. Finacea is a very useful topical medication for acne in any skin type, including darker skin types. It helps reduce inflammation and treats and prevents the pimples themselves, and it also has an extremely helpful side effect of turning down pigment production in cells that are overproducing pigment. This helps the "post-inflammatory" marks from acne to fade faster. It will not fade normal cells so fast that you will see any light patches or spots. I say go ahead with it and keep in close touch with your dermatologist to manage on a regular basis.

-Dr. Krant

Web reference: http://www.ArtofDermatology.com

New York Dermatologic Surgeon
5.0 out of 5 stars 38 reviews

Finacea and hypopigmentation

+1

Finacea is one of my favorite prescriptions for acne and rosacea.  It has the ability to slightly lighten the skin, so I would use it uniformly on the whole face.  I would say the same of azelex, retin a, differn, tazorac, etc.  You should discuss this directly with your doctor.  There are many acne medications that don't alter the color of the skin at all.  Usually the slight lightening from some of the medications is helpful because it helps fade the marks from acne.  It is usually not even noticable its so subtle, but discuss with your doctor since he or she knows your skin best. 

New York Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...